announcement

Help someone with useful health advice.

Amoxicillin Rash Treatment

Amoxicillin Rash Treatment

Amoxicillin rash is usually red and itchy, and occurs mainly on the trunk region. Mentioned herein, are treatment measures that may be taken to deal with the condition in question.
Gagan Dhillon
Last Updated: Mar 1, 2018
Prescription
Amoxicillin, abbreviated amox, is a β-lactam antibiotic prescribed to deal with infectious bacteria. Like all antibiotics, there are some side effects that come along with amoxicillin, too. Not all of these act as anxiety enhancers, but there are some, which may require immediate medical help. Fortunately, amoxicillin rash is not very serious unless it is accompanied by some severe complications.
How Is Amoxicillin Rash Treated
The treatment is basic; in fact, in most cases, no treatment is needed for this rash. If no other complications occur, the rash disappears just as quickly as it appears.
» For a soothing effect on the rashes, try an oatmeal bath.
» Any anti-itch pill may also help ease the itching.
» Flushing out toxins by drinking lots of water can help the patient recover faster.
» If someone develops a rash after taking an antibiotic, it is usually an allergic reaction to the medicine, thus it is best to inform your physician about your allergies.
» The treatment also includes discontinuation of the medication, and use of antihistamine drugs to treat the rash. However, in mild cases, one doesn't need to discontinue the medication as the rashes are self-eliminating, but in cases where the rashes are itchy and last long, it is best to avoid the medication, and ask your physician to substitute it.
» Benadryl may also come in handy in relieving the itch.
Consider These Factors
☛ Do inform your doctor if you are suffering from a kidney disease or are breastfeeding as amoxicillin is passed in breast milk. Amoxicillin also makes birth-control pills less effective.
If bloody, or watery diarrhea develops, it maybe a sign of a new infection, so inform your doctor.
If the skin rashes in children due to amoxicillin are accompanied by breathing difficulty, or if the rashes become raised or turn into hives, you must get immediate medical attention.
People who are allergic to amoxicillin are also allergic to medicines containing penicillin, so here again, informing your doctor beforehand would be the right thing to do.
Another red flag is breathing difficulty, so, if it appears it is advisable to immediately consult your general physician.
Types of Amoxicillin Rash
There are four predominant types of rashes that may be caused due to amoxicillin.
» Purulent rashes may be regarded as painful. These rashes are predominantly a cluster of furuncles.
» Another type known as exfoliative rash affects one part of the body; however, it has the potential to spread across other parts of the body as well.
» Erythematous rash causes skin inflammation. The skin turns red due to itching. Besides, if the skin remains irritated, the situation may aggravate where the skin appears bruised.
» Anaphylaxis is yet another condition caused due to amoxicillin. Labored breathing and wheezing are prominent symptoms caused due to an adverse reaction of amoxicillin.
What Triggers Such a Rash
Rash from amoxicillin is also described as maculopapular or morbilliform. This measles-like rash is a reaction to the drug. It can be an idiosyncratic reaction, or it maybe a precursor of a serious anaphylactic reaction. The duration of amoxicillin rash is about 3 to 6 days, while the rash appears after 72 hours of taking the drug. In most cases, it only lasts for three days and is not contagious.
Accompanying Symptoms
The amoxicillin skin rash usually starts from the abdomen, covers the back, and sometimes spreads to the arms, legs, and face, and appears as small, flat spots which are usually red or dark pink in color. A nonallergic amoxicillin rash in children and adults does not itch. Almost 10% of children taking amoxicillin can develop an itchy rash which may result in blisters, whereas, a nonallergic rash doesn't cause itching and therefore, no blisters. A majority of patients who have Epstein-Barr virus infection develop a nonallergic reaction to amoxicillin. A nonallergic amoxicillin rash may indicate the presence of infectious mononucleosis. A person suffering from amoxicillin rash may experience the following symptoms:
Nausea
Regurgitation
Watery or bloody diarrhea
Dizziness
Heart burn
Fever
Chills
Headaches
Body ache
Some people may experience vulvovaginal yeast infection, or candidiasis (yeast infection of the mouth). Seizures is another serious accompanying side effect that needs immediate attention. It may lead to a hairy, or black tongue, and swelling or hives may occur in serious cases. In some cases, the symptoms may also include sudden change in mental state.
When to Seek Medical Help
» You feel unwell and fatigued
» Your behavior toward your family members changes
» You feel disoriented, almost hysterical
» You have body ache, high body temperature, swelling around the eyes, and diarrhea
» You suffer from wheezing
» You endure episodes of syncope
» The area surrounding the mouth appears swollen and red
If the rash is accompanied with even one of the aforementioned conditions, medical attention, indeed, is the need of the hour. Now that you are equipped with the basics about the allergic reaction that amoxicillin can cause, rest assured that you will handle the condition with the desired amount of care and seriousness. If you are one of those lucky few who don't have an adverse reaction to antibiotics, have no fear!
Disclaimer: The article published herein, is meant to accomplish pedagogical purposes only. The recommendations mentioned hereby may not be generically applicable. The information, by no means, intends to supplant the diagnosis and advice imparted by the medical practitioner.